Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

ASPECTS (Alberta Stroke Program Early CT Score 0–10) Formula: MCA Stroke Thrombectomy Gate

Calculate Philip A. Barber et al.’s (2000) 10-point subtractive ASPECTS score (10 minus early ischemic change across 4 subcortical ganglionic + 6 cortical M1–M6 MCA regions) for AHA/ASA acute ischemic stroke endovascular thrombectomy triage.

Why ASPECTS starts at 10 (Normal Brain) and subtracts 1 point per early-hypodense MCA territory!

Developed at the University of Calgary by Philip A. Barber, Alastair M. Buchan, Michael D. Hill et al. (2000, The Lancet), the Alberta Stroke Program Early CT Score (ASPECTS, 10 down to 0) replaced subjective "1/3 of MCA territory" eyeball estimates on non-contrast head CT with a reproducible 10-region anatomical checklist across two axial CT levels!

Starting from a normal baseline of 10 points, subtract 1 point for each affected region showing early ischemic hypoattenuation or focal swelling: 4 Subcortical / Basal Ganglia structures (Caudate C, Lentiform nucleus L, Internal capsule IC, Insular ribbon I) plus 6 Cortical MCA segments (Ganglionic level M1 anterior, M2 lateral to insula, M3 posterior; Supraganglionic level M4, M5, M6)! Under AHA/ASA Acute Ischemic Stroke Guidelines, ASPECTS >= 6 is the classic standard-core threshold for mechanical thrombectomy, while recent large-core trials (SELECT2, ANGEL-ASPECT, RESCUE-Japan LIMIT) extend thrombectomy benefit into Large-Core ASPECTS 3–5 in selected ICA/M1 occlusions (with ASPECTS 0–2 indicating extensive established infarction)!

ASPECTS Score = 10 - Infarcted RegionsEarly Ischemic Core ExtentAHA/ASA Endovascular Thrombectomy (EVT) Context
ASPECTS 6 to 10 (0–4 Regions Affected)Small-to-Moderate Early Ischemic CoreStandard Guideline EVT Eligibility (Class I with LVO)
ASPECTS 3 to 5 (5–7 Regions Affected)Large Early Ischemic CoreLarge-Core EVT Pathway (SELECT2 / ANGEL-ASPECT Criteria)
ASPECTS 0 to 2 (8–10 Regions Affected)Very Extensive Pan-MCA InfarctionHigh malignant edema / hemorrhage risk — individualized neuro-ICU care

Subtractive 10-Point ASPECTS Score = 10 - (Subcortical Affected + Cortical M1–M6 Affected)

Validates Subcortical affected count B2 (0..4: C, L, IC, I) and Cortical affected count B3 (0..6: M1–M6) before subtracting from 10.

=IF(OR(B2 < 0, B2 > 4, B3 < 0, B3 > 6, MOD(B2, 1) <> 0, MOD(B3, 1) <> 0), "Invalid ASPECTS Counts (Subcortical 0..4, Cortical M1-M6 0..6)", 10 - (B2 + B3))

Acute MCA Stroke Core & Thrombectomy Pathway Classifier (ASPECTS >= 6 / 3–5 / 0–2)

Classifies ASPECTS into Standard Core (>= 6), Large Core (3–5), or Extensive Core (0–2).

=IF(OR(B2 < 0, B2 > 4, B3 < 0, B3 > 6, MOD(B2, 1) <> 0, MOD(B3, 1) <> 0), "Invalid ASPECTS Counts", IF(10 - (B2 + B3) >= 6, "ASPECTS " & (10 - B2 - B3) & ": Standard Small/Moderate Core (>= 6 — Standard EVT Eligible)", IF(10 - (B2 + B3) >= 3, "ASPECTS " & (10 - B2 - B3) & ": Large Core (3–5 — Evaluate Large-Core EVT Criteria)", "ASPECTS " & (10 - B2 - B3) & ": Extensive MCA Infarction (0–2)")))

Try the example

Use the original values or change them to test your understanding.

Further reading